California, 2015

High Wind in California, February 8 to 9, 2015

February 8 to 9, 2015 · NWS MFR · 2 events in 2 counties and zones

The third in a series of fronts brought strong winds to many areas in Northern California.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The third in a series of fronts brought strong winds to many areas in Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 8, 8:00 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 8, 8:00 PM PST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST SUN FEB 8 2015

CORRECTED AVIATION DISCUSSION TO STATE THAT WINDS WILL VEER
RATHER THAN BACK.

.DISCUSSION...09/00Z NAM IN. 09/00Z GFS IN THROUGH 84HR.

THE GLOBAL PATTERN SHOWS A 4 TO 5 WAVE PATTERN...USUALLY A SIGN
OF PROGRESSIVE FLOW. A STRONG REX BLOCK OVER THE WESTERN PACIFIC
ALONG 170E IS NOW BREAKING DOWN AND TRANSITIONING TO AN OMEGA
BLOCK AS A LOW NOW OVER THE ALASKA PENINSULA MOVES SOUTHWEST TO
FORM THE EASTERN ANCHOR LOW OF THE BLOCK. THIS WILL HAPPEN BETWEEN
NOW AND MONDAY MORNING. THE GLOBAL PATTERN WILL TRANSITION TO A 4
WAVE PATTERN AT THAT TIME...AND SYSTEMS AROUND THE HEMISPHERE WILL
BECOME LESS PROGRESSIVE.

HOWEVER...BETWEEN NOW AND THEN THERE WILL BE PLENTY OF ACTION OVER
THE MEDFORD CWA WITH LOTS OF WIND AND SOME RAIN TONIGHT INTO
MONDAY. THIS STORM IS DUE TO A VERTICALLY STACKED LOW MOVING NORTH
TO NORTHEAST OFFSHORE AROUND 130W. THE LOW WILL BE WEAKENING AS IT
MOVES BY...BUT IT WILL STILL BE STRONG ENOUGH TO BRING STORM FORCE
WINDS TO THE COASTAL WATERS AND HIGH WINDS INLAND. THE HEAVIEST
PRECIPITATION WILL FALL FROM THE MOUNT SHASTA AREA NORTHWEST INTO
WESTERN SISKIYOU COUNTY...THEN NORTH NORTHWEST INTO THE SOUTHERN
OREGON COAST RANGE TONIGHT INTO MONDAY MORNING. SNOW LEVELS WILL
BE 6000-7000 FEET.

A COLD POOL ALOFT WILL SUPPORT ISOLATED THUNDERSTORMS EMBEDDED
WITHIN THE STORM-RELATED PRECIPITATION. SEVERAL STRIKES HAVE BEEN
RECORDED WEST OF THE CASCADES AND OVER THE COASTAL WATERS THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY
STRONG ENHANCED WINDS. LOCALLY HEAVY PRECIPITATION ON ALREADY
SATURATED GROUND WILL INCREASE THE CHANCES OF TREE FALL...POWER
OUTAGES...AND BRIEF LOCALIZED FLOODING.

THE WEAKENING LOW WILL MOVE OVER VANCOUVER ISLAND AROUND MIDDAY
MONDAY. AT THIS TIME THE DEVELOPING OMEGA BLOCK OFFSHORE WILL
COME INTO PLAY AS THE EASTERN ANCHOR LOW ACTS TO PUMP UP A LONG
WAVE RIDGE ALONG THE WEST COAST. PRECIPITATION WILL COME TO AN END
MONDAY NIGHT. SNOW LEVELS WILL DROP TO AROUND 4000 FEET MONDAY
EVENING AS THE PRECIPITATION IS ENDING. WITH THE COLD AIR
REMAINING ALOFT...THE POSSIBILITY OF ISOLATED THUNDERSTORMS WILL
PERSIST INTO MONDAY MORNING.

.LONG TERM DISCUSSION FROM THE SUNDAY AFTERNOON AFD...TUESDAY
THROUGH SATURDAY. THE ECMWF AND GFS HAVE NEARLY IDENTICAL
SOLUTIONS WITH A RIDGE BUILDING OVER THE PAC NW TUESDAY MORNING.
BOTH THE ECMWF AND THE GFS HAVE A WARM FRONT BRUSHING ON OUR
NORTHERN COAST INTO THURSDAY BEFORE MOVING NORTH WEDNESDAY NIGHT.
APART FROM SOME TIMING ISSUES THAT ARE NOT VERY IMPORTANT IN
TRANSITIONING TO AN UPPER LEVEL TROUGH PATTERN BY SUNDAY. NEITHER
THE GFS OR THE ECMWF BRINGING ANYTHING THROUGH THE REGION UNTIL
SUNDAY WHEN THE MODELS INDICATE INSTABILITY FROM WESTERN SISKIYOU
COUNTY UP THE CASCADE CREST. HOWEVER...THERE IS NO PRECEDING
SOUTHERLY FLOW FEEDING MOISTURE INTO THE REGION PRIOR TO SUNDAY
AND HAVE KEPT IT TO JUST A SLIGHT CHANCE OF SHOWERS. -SVEN

&&

.AVIATION...BASED ON THE 09/00Z TAF CYCLE...LOW LEVEL WIND SHEAR TO
AFFECT AREAS W OF CSCDS THROUGH THE MORNING UNTIL WINDS VEER MORE
SWLY BTWN 12-18Z. CONFIDENCE IS ABOVE AVERAGE ON AREAS FROM KOTH TO
KRBG TO GET AN INCREASE IN WINDS DURING THIS TIME. UNSTABLE AIR AND
TSTMS SHOULD ALLOW MOST AREAS TO REMAIN MVFR OR ABOVE THROUGH THE
NIGHT AND MORNING HOWEVER AREAS OF MVFR CIGS MAY DEVELOP AROUND
KOTH AND KRBG. NOT CONFIDENT IN THE IDEA OF IFR CIGS. WIND TO LULL
AT TIMES KLMT TO KMFR HOWEVER POTENTIAL FOR PERIODIC INCREASES AND
STRONGER GUSTS EXISTS THROUGH EARLY MORNING. -MTS

&&

.MARINE...UPDATED 400 PM PST SUNDAY 8 FEB 2015...STRONG LOW
PRESSURE WRAPPING NORTH THROUGH THE OUTER WATERS THROUGH TONIGHT
WILL PRODUCE AN INCREASE IN WINDS THROUGH MIDNIGHT WITH STORM FORCE
GUSTS ANTICIPATED AND SEAS BECOMING VERY STEEP AND INCREASING TO
NEAR 20 FEET. PERIODIC LOCAL INCREASES IN WINDS AND SEAS WILL
OCCUR WITH THUNDERSTORMS. CONDITIONS WILL REMAIN DANGEROUS THROUGH
LATE MORNING MONDAY WITH WINDS BACKING SOUTHWEST THROUGH EARLY
AFTERNOON. CONDITIONS WILL IMPROVE THROUGH MONDAY NIGHT AND TUESDAY
AS HIGH PRESSURE RETURNS. -MTS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 PM PST MONDAY FOR ORZ029>031-625.
     HIGH WIND WARNING UNTIL 4 PM PST MONDAY FOR ORZ623-624.
     HIGH WIND WARNING UNTIL 10 AM PST MONDAY FOR ORZ022-618.
     HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
        MONDAY FOR ORZ021-022-615-618-619.
     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
        FOR ORZ021-615-616-619.
     HIGH WIND WARNING UNTIL 10 AM PST MONDAY FOR
        ORZ027-028-617-620>622.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST MONDAY
        FOR ORZ023>025.
     WIND ADVISORY UNTIL 10 AM PST MONDAY FOR ORZ026.

CA...HIGH WIND WARNING UNTIL 10 AM PST MONDAY FOR CAZ081-281.
     HIGH WIND WARNING UNTIL 4 PM PST MONDAY FOR CAZ084-085-284-285.

PACIFIC COASTAL WATERS...STORM WARNING FROM 10 PM THIS EVENING TO
        10 AM PST MONDAY FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 3 PM PST MONDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 3 AM PST TUESDAY FOR
        PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING
        FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST
        THIS EVENING FOR PZZ350-370.

15/15/15

In the hours before

Special weather statement, Feb 8, 4:44 PM PST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
444 PM PST SUN FEB 8 2015

ORZ023-025-090115-
CENTRAL DOUGLAS COUNTY OR-EASTERN DOUGLAS COUNTY FOOTHILLS OR-
444 PM PST SUN FEB 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 515
PM PST...

AT 443 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINSTON...OR 11 MILES SOUTHWEST OF ROSEBURG...MOVING NORTH AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...ROSEBURG...SUTHERLIN...WINSTON...
RIDDLE...ROSEBURG NORTH... WINCHESTER...OAKLAND AND GREEN.

LAT...LON 4296 12337 4302 12360 4353 12340 4343 12305
TIME...MOT...LOC 0043Z 200DEG 43KT 4306 12345

STAVISH
Local storm report, Feb 8, 5:02 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
502 PM PST SUN FEB 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 SW WINSTON            43.10N 123.43W
02/08/2015  E0.25 INCH       DOUGLAS            OR   TRAINED SPOTTER

            0.25 INCHES OF RAIN DURING DURATION OF STORM

&&

CS
Special weather statement, Feb 8, 8:32 PM PST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
832 PM PST SUN FEB 8 2015

CAZ081>083-090530-
CENTRAL SISKIYOU COUNTY-NORTH CENTRAL AND SOUTHEAST SISKIYOU
COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
832 PM PST SUN FEB 8 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SISKIYOU
COUNTY THROUGH 930 PM PST...

AT 829 PM PST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
DUNSMUIR TO NEAR MOUNT SHASTA...MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...SMALL HAIL...AND VERY HEAVY RAIN ARE
OCCURRING WITH THESE STORMS. WIND GUSTS TO 30 MPH WILL ALSO BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MOUNT SHASTA...WEED...DUNSMUIR...EDGEWOOD...MOUNT SHASTA SUMMIT
PLATEAU...I 5 BLACK BUTTE SUMMIT...MOUNT SHASTA BUNNY FLAT TRAIL...
CARRICK...MOUNT SHASTA SKI PARK HIGHWAY AND MCBRIDE SPRINGS
CAMPGROUND.

LAT...LON 4119 12250 4122 12252 4124 12251 4128 12251
      4129 12250 4131 12250 4132 12248 4134 12251
      4135 12254 4150 12256 4152 12200 4118 12225
      4118 12250
TIME...MOT...LOC 0429Z 195DEG 26KT 4128 12232

WRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Central & Southeast Siskiyou County

When
February 8, 10:31 PM PST to February 9, 12:01 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Indian Well RAWS recorded a peak gust of 65 mph at 09/0001 PST. The Van Bremmer RAWS recorded a peak gust of 60 mph at 08/2331 PST.

High Wind, Modoc County

When
February 9, 1:03 AM PST to 5:03 AM PST
Where
Modoc County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

The Timber Mountain RAWS recorded a gust to 59 mph at 09/0203 PST, a gust to 62 mph at 09/0303 PST and 09/0403 PST, and a gust to 61 mph at 09/0503 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552213, 552216.